Posted on: 11 November 2015
There are many things that can lead to changes in your skin color, including injuries, sun exposure, and hormones. Surprisingly, many common medications can also have an effect on your skin color. Here are five things you need to know about drug-induced pigmentation.
Which drugs can have this effect?
There are many drugs that can cause drug-induced pigmentation, and the scary thing is that many of these drugs are commonly used. Here are some of the drugs that have been linked to drug-induced pigmentation:
- Antimalarials, drugs that are used to treat malaria as well as autoimmune diseases like lupus;
- Chemotherapeutic agents, drugs that are used to treat cancer;
- Heavy metals such as silver sulfadiazine, which are used to treat severe burns;
- Tetracyclines, a group of broad-spectrum antibiotics;
- Amiodarone, a heart disease medication;
- Antiretroviruals, drugs that are used to treat HIV;
- Psychotropic drugs, a class of drugs that includes antidepressants;
- Non-steroidal anti-inflammatory drugs, including common painkillers.
What are the signs of this side effect?
The signs of this condition can vary depending on the drug responsible for the pigmentation. For example, antimalarials tend to cause either blue or purple pigmentation on the lower extremities or on the face. Chemotherapy drugs are associated with red bands of discolored skin that look similar to scratch marks. Non-steroidal anti-inflammatory drugs can cause freckle-like lesions that range in color from purple to yellow to blue. If you notice any changes in the appearance of your skin after taking a new medication, you may have drug-induced pigmentation.
How do drugs cause it?
Drugs can affect your skin's pigmentation in many ways. Drugs lead to the accumulation of melanin in your skin. Melanin is the substance that gives your skin its normal pigment, but when too much accumulates, you will get darker spots. Other drugs build up beneath your skin. Some drugs can even create special pigments which lead to discoloration. Other factors, like sun exposure, can make hyperpigmentation worse.
How can dermatologists treat it?
First, the offending drug will need to be identified. Tell your dermatologist which drugs you've been taking, including over-the-counter or herbal remedies. Your dermatologist can then identify the likely culprit. Once the drug has been identified, your dermatologist will need to consult with your family doctor to determine a solution. You may be told to stop taking the drug, or your family doctor may switch you to a similar drug that won't affect your skin.
Once you stop taking the drug that caused your pigmentation, your skin color may return to normal. If not, your dermatologist can offer treatments to help. Dermatologists can use lasers to remove the discoloration; this can be done in as little as one visit. Lasers work by breaking down the pigmented molecules within your skin, and in some cases, the results can be seen instantly.
If necessary, creams can also be used to even out your skin tone. Some creams work by bleaching your skin, while others work by preventing further pigmentation from developing.
Is drug-induced pigmentation common?
Drug-induced pigmentation is a very common side effect of some drugs. For example, according to Medscape, about one-quarter of people who are treated with antimalarials for a period of 4 months or more will develop discoloration. Some chemotherapy drugs cause hyperpigmentation in one-fifth of patients. Since this side effect is so common, make sure to ask your doctor if any of the medications you're taking can cause hyperpigmentation.
If you notice changes in your skin color after starting a new medication, see a dermatologist, such as those at Dermatology Associates, right away. You could have drug-induced pigmentation, a common, yet distressing side effect of some medications.Share